Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 224, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 9, 2023, 2:04 AM CDT for Barton County, Russell County, Kansas. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2023, 2:04 AM CDT (07:04 UTC)
- Expired
- Aug 9, 2023, 3:30 AM CDT
- In force
- 86 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 10:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1845 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:02 AM CDT, 2 minutes earlier.
Area forecast discussion, Aug 9, 2:02 AM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 202 AM CDT Wed Aug 9 2023 Forecast Highlights: * Severe Storms early this morning * Heat looks to return on Friday with heat indices possibly approaching 105 in the afternoon * A couple rounds of storms look to affect the region during the Friday night through Monday period .SHORT TERM...(Today through Friday night) Issued at 200 AM CDT Wed Aug 9 2023 Current early morning satellite water vapor imagery shows the healthy upper level weather system over Wyoming/Colorado moving eastward. Storms are beginning to develop into a larger complex of storms over western Kansas. This complex of storms is expected to gain momentum and grow upscale as it moves eastward across central Kansas. In addition we could see another area of storms develop over southern Kansas ahead of this complex where low level jet focus is increasing. The two areas of storms will merge and continue a east/southeast movement with damaging to significant damaging winds likely. The convection will linger over eastern Kansas this morning then shift east into Missouri by this afternoon, as the upper level system tracks eastward with associated cold front pushing southward across Kansas today. A dry weather pattern looks to be on tap for Thursday with surface high pressure over the region. Models do show a signal for some mid-level warm advection Thursday night maybe generating more elevated convection, across far southern Kansas with better chances for Oklahoma. Heading into Friday the heat looks to increase for Kansas where heat indices could reach possible advisory levels of 105 degrees. Yet another signal for night-time storms could affect the region Friday night. .LONG TERM...(Saturday through Tuesday) Issued at 200 AM CDT Wed Aug 9 2023 Upper level flow will be more west/northwest for the weekend with models showing a couple embedded waves migrating across the central plains. This looks to induce some mid-level warm advection which would give way to thunderstorm chances. Meanwhile heading into early next week the upper level flow becomes more northwest flow orientated with surface high pressure building over Kansas. The mid- level baroclinic zone becomes more north to south aligned by Monday, and a signal for warm advection across it could spark off another round of storms Monday night. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1226 AM CDT Wed Aug 9 2023 We are still expecting scattered to numerous thunderstorms to impact the region overnight into Wednesday morning from west to east, as an upper shortwave approaches from the west, interacting with increasing low to mid level warm/moist advection. Activity has increased eastward over western Kansas the past few hours based on regional radar trends. Degree of instability combined with unseasonably strong deep layer effective shear will support strong to severe storms, with damaging winds, large hail, and locally heavy rainfall the primary concerns. Included prevailing VCTS and TEMPO TSRA at all sites overnight into early Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 84 65 90 70 / 50 10 0 20 Hutchinson 83 63 90 69 / 50 10 0 10 Newton 83 64 90 70 / 60 10 0 10 ElDorado 84 64 89 69 / 60 10 0 10 Winfield-KWLD 86 65 89 70 / 40 10 0 20 Russell 82 62 90 68 / 30 0 0 20 Great Bend 82 62 88 68 / 40 0 0 20 Salina 82 64 90 70 / 80 10 0 10 McPherson 82 63 90 69 / 60 10 0 10 Coffeyville 87 66 90 69 / 80 10 0 10 Chanute 85 65 88 67 / 80 10 0 10 Iola 84 64 86 66 / 90 10 0 10 Parsons-KPPF 87 65 90 68 / 80 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...ADK
Hazardous weather outlook, Aug 8, 9:40 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 940 PM CDT Tue Aug 8 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 940 PM CDT Tue Aug 8 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected later tonight across the region, especially along and north of a line extending from roughly Hutchinson to Wichita to Sedan. Strong to severe storms are likely, with destructive winds of 60 to 80 mph and nickel to half-dollar size hail the primary threats. Additionally, areas of very heavy rainfall and localized flooding are possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms could affect southeast Kansas early Wednesday morning, with damaging winds as the main risk. Additional thunderstorm chances could affect the region Thursday night through Monday. Strong to severe storms are possible during these periods. Heat indices may approach 105 degrees Friday and Saturday across much of south-central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. However, reports of severe weather and rainfall would be greatly appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Aug 9, 1:32 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
132 AM CDT Wed Aug 9 2023
KSZ033-090700-
Lincoln KS-
132 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northeastern Lincoln
County through 200 AM CDT...
At 132 AM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 10 miles northeast of Lincoln, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Barnard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Kansas.
&&
LAT...LON 3905 9793 3907 9816 3922 9817 3922 9793
TIME...MOT...LOC 0632Z 266DEG 16KT 3915 9801
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BUTLERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:32 AM CDT | Special Weather Statement | ICT | Lincoln | 28 min |
| Aug 9, 1:45 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 90 min |
| Aug 9, 2:57 AM CDT | Flash Flood Warning | ICT | Barton | 6 hr |
| Aug 9, 2:57 AM CDT | Special Weather Statement | ICT | Cowley, Sedgwick | 33 min |
| Aug 9, 3:03 AM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| Aug 9, 3:12 AM CDT | Special Weather Statement | ICT | Rice | 33 min |
| Aug 9, 3:21 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 21 min |
| Aug 9, 3:22 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 66 min |
| Aug 9, 3:25 AM CDT | Special Weather Statement | ICT | Elk | 35 min |
| Aug 9, 3:32 AM CDT | Special Weather Statement | ICT | Kingman, Reno, Sedgwick | 28 min |
| Aug 9, 3:45 AM CDT | Special Weather Statement | ICT | Butler | 15 min |
| Aug 9, 3:53 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 39 min |
| Aug 9, 3:59 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 31 min |
| Aug 9, 4:01 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Montgomery, Wilson | 29 min |
| Aug 9, 4:11 AM CDT | Special Weather Statement | ICT | Kingman | 19 min |
| Aug 9, 4:33 AM CDT | Special Weather Statement | ICT | Harvey, Reno, Sedgwick | 57 min |
| Aug 9, 4:34 AM CDT | Special Weather Statement | ICT | Ellsworth, McPherson, Rice | 56 min |
| Aug 9, 4:37 AM CDT | Special Weather Statement | ICT | Butler, Elk, Greenwood | 53 min |
| Aug 9, 5:00 AM CDT | Areal Flood Warning | ICT | Butler, Elk, Greenwood | 5 hr |
| Aug 9, 5:04 AM CDT | Special Weather Statement | ICT | Kingman | 56 min |
| Aug 9, 5:26 AM CDT | Special Weather Statement | ICT | McPherson, Saline | 64 min |
| Aug 9, 5:33 AM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 57 min |
| Aug 9, 5:38 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson, Woodson | 67 min |
| Aug 9, 6:52 AM CDT | Areal Flood Warning | ICT | Allen, Neosho, Wilson, Woodson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.